Annals of Functional Analysis

Surjectivity of coercive gradient operators in Hilbert space and nonlinear spectral theory

Raffaele Chiappinelli

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider continuous gradient operators F acting in a real Hilbert space H, and we study their surjectivity under the basic assumption that the corresponding functional F(x),x—where is the scalar product in H—is coercive. While this condition is sufficient in the case of a linear operator (where one in fact deals with a bounded self-adjoint operator), in the general case we supplement it with a compactness condition involving the number ω(F) introduced by Furi, Martelli, and Vignoli, whose positivity indeed guarantees that F is proper on closed bounded sets of H. We then use Ekeland’s variational principle to reach the desired conclusion. In the second part of this article, we apply the surjectivity result to give a perspective on the spectrum of these kinds of operators—ones not considered by Feng or the above authors—when they are further assumed to be sublinear and positively homogeneous.

Article information

Source
Ann. Funct. Anal., Volume 10, Number 2 (2019), 170-179.

Dates
Received: 17 November 2017
Accepted: 29 January 2018
First available in Project Euclid: 14 July 2018

Permanent link to this document
https://projecteuclid.org/euclid.afa/1531533617

Digital Object Identifier
doi:10.1215/20088752-2018-0003

Mathematical Reviews number (MathSciNet)
MR3941379

Zentralblatt MATH identifier
07083886

Subjects
Primary: 47J10: Nonlinear spectral theory, nonlinear eigenvalue problems [See also 49R05]
Secondary: 47H05: Monotone operators and generalizations 47H08: Measures of noncompactness and condensing mappings, K-set contractions, etc.

Keywords
boundedly invertible operator measure of noncompactness Ekeland’s variational principle positively homogeneous operator

Citation

Chiappinelli, Raffaele. Surjectivity of coercive gradient operators in Hilbert space and nonlinear spectral theory. Ann. Funct. Anal. 10 (2019), no. 2, 170--179. doi:10.1215/20088752-2018-0003. https://projecteuclid.org/euclid.afa/1531533617


Export citation

References

  • [1] J. Appell, E. De Pascale, and A. Vignoli, Nonlinear Spectral Theory, De Gruyter Ser. Nonlinear Anal. Appl. 10, Walter de Gruyter, Berlin, 2004.
  • [2] J. Banaś and K. Goebel, Measures of Noncompactness in Banach Spaces, Lect. Notes Pure Appl. Math. 60, Marcel Dekker, New York, 1980.
  • [3] P. Benevieri, A. Calamai, M. Furi, and M. P. Pera, On the persistence of the eigenvalues of a perturbed Fredholm operator of index zero under nonsmooth perturbations, Z. Anal. Anwend. 36 (2017), no. 1, 99–128.
  • [4] M. S. Berger, Nonlinearity and Functional Analysis: Lectures on Nonlinear Problems in Mathematical Analysis, Pure Appl. Math. 74, Academic Press, New York, 1977.
  • [5] H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Universitext, Springer, New York, 2011.
  • [6] R. Chiappinelli, An application of Ekeland’s variational principle to the spectrum of nonlinear homogeneous gradient operators, J. Math. Anal. Appl. 340 (2008), no. 1, 511–520.
  • [7] D. G. de Figueiredo, Lectures on the Ekeland Variational Principle with Applications and Detours, Tata Inst. Fund. Res. Lectures Math. Phys. 81, Springer, Berlin, 1989.
  • [8] D. E. Edmunds and J. R. L. Webb, Remarks on nonlinear spectral theory, Boll. Unione Mat. Ital. B (6) 2 (1983), no. 1, 377–390.
  • [9] W. Feng, A new spectral theory for nonlinear operators and its applications, Abstr. Appl. Anal. 2 (1997), no. 1–2, 163–183.
  • [10] M. Furi, M. Martelli, and A. Vignoli, Contributions to the spectral theory for nonlinear operators in Banach spaces, Ann. Mat. Pura Appl. (4) 118 (1978), 229–294.
  • [11] M. Furi, M. Martelli, and A. Vignoli, On the solvability of nonlinear operator equations in normed spaces, Ann. Mat. Pura Appl. (4) 124 (1980), 321–343.
  • [12] A. Taylor and D. Lay, Introduction to Functional Analysis, 2nd ed., John Wiley, New York, 1980.